Nurse Fainting After COVID Vaccine Not Due to Shot Ingredients, Doctor Says

A nurse in Tennessee fainted shortly after receiving the Pfizer-BioNTech COVID-19 vaccine on Thursday but a doctor has reassured the public that such reactions are not out of the ordinary.

The nurse, Tiffany Dover, from CHI Memorial Hospital in Chattanooga, Tennessee, was one of the first frontline workers in Hamilton County to receive the vaccine, WTVC NewsChannel 9 reported.

But around 15 minutes later, Dover reported feeling dizzy and fainted shortly afterwards, with a doctor who was standing behind catching her as she fell.

The nurse quickly recovered and was able to stand up and speak to reporters who were present at the hospital.

"It just hit me all of the sudden, I could feel it coming on. I felt a little disoriented but I feel fine now, and the pain in my arm is gone," Dover told WTVC.

CHI Memorial Hospital doctors said the reaction was not related to the ingredients in the Pfizer-BioNTech vaccine, which has been authorized for emergency use by the U.S. Food and Drug Administration.

The nurse told reporters she has a condition that often causes her to faint when she experiences pain. As a result, Dover said she was not surprised that she had fainted after receiving the vaccine.

"I have a history of having an over-reactive vagal response, and so with that if I have pain from anything—hangnail or if I stub my toe—I can just pass out," Dover told WRCB Channel 3.

The vagal response is an automatic response in the body that occurs due to stimulation of the vagus nerve, which runs from the brain through the face and thorax to the abdomen. The nerve can be stimulated by several triggers, including pain.

When this happens, an individual may suddenly experience a variety of symptoms, such as dizziness, fainting or nausea.

Doctors at the hospital said reactions like this are not unusual after people receive vaccines.

"It is a reaction that can happen very frequently with any vaccine or shot," Dr. Jesse Tucker, Medical Director of critical care medicine at CHI Memorial, told WTVC. "No reason to suspect that that's due to the vaccine whatsoever."

Tucker was one of one of numerous hospital staff who also received the vaccine on Thursday.

Fainting—otherwise known as syncope—is a temporary loss of consciousness that results from a reduction in blood flow to the brain. There are many causes of fainting, but it is often triggered by pain or anxiety.

It is thought that around three percent of men and 3.5 percent of women report fainting at least once in their lives, according to the Centers for Disease Control and Prevention (CDC.)

The CDC said that it has received reports of people fainting after nearly all vaccines, with "many reports of syncope each year, and many more are likely to go unreported."

Nevertheless, the exact incidence of fainting following vaccinations is not known, in part because it tends to have no lasting effects and is hard to study due to its fleeting nature. Fainting can also be triggered by many other kinds of medical procedures in addition to vaccinations.

The majority of fainting reports following vaccinations are linked to three shots that are given to adolescents: HPV, MCV4, and Tdap.

The ingredients in these vaccines are all different, which has led scientists to conclude that the fainting may result from the vaccination process itself, which can cause temporary pain at the injection site, and not the ingredients inside.

Due to the risk of fainting, patients should be sitting or lying down when they receive any vaccine, according to the CDC. If a patient does faint, medical staff should stay with them until they regain consciousness, something which usually happens within a few minutes.

Syringes of Pfizer-BioNTech COVID-19 vaccine
Syringes and vials of the Pfizer-BioNTech COVID-19 vaccine are prepared to be administered to front-line health care workers at a drive-through vaccination site in Reno, Nevada, on December 17. PATRICK T. FALLON/AFP via Getty Images